Alert archive / Indiana / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 46, NWS Chicago, IL
NWS Chicago, IL issued this severe thunderstorm warning at Jul 24, 2021, 6:36 PM CDT for Kankakee County, Illinois; Jasper County, Newton County, Indiana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2021, 6:36 PM CDT (23:36 UTC)
- Expired
- Jul 24, 2021, 7:15 PM CDT
- In force
- 39 min
- Issued by
- NWS Chicago, IL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Kankakee County, IL, Jasper County, IN, Newton County, IN
The radar
The Chicago radar (KLOT), 78 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 24, 3:32 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.6 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 553 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 964 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
280
WUUS53 KLOT 242336
SVRLOT
ILC091-INC073-111-250015-
/O.NEW.KLOT.SV.W.0046.210724T2336Z-210725T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Chicago/Romeoville
636 PM CDT Sat Jul 24 2021
The National Weather Service in Chicago has issued a
* Severe Thunderstorm Warning for...
Southeastern Kankakee County in northeastern Illinois...
Northern Newton County in northwestern Indiana...
Central Jasper County in northwestern Indiana...
* Until 715 PM CDT.
* At 634 PM CDT, a severe thunderstorm was located near Grant Park,
moving southeast at 40 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Momence, Morocco, Lake Village, Roselawn, Hopkins Park, Mount Ayr,
Fair Oaks, Parr, Sumava Resorts and Thayer.
Including the following interstate...
Indiana I-65 between mile markers 215 and 234.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4091 8753 4101 8753 4101 8761 4118 8772
4120 8753 4117 8753 4117 8745 4116 8739
4118 8737 4118 8733 4122 8728 4098 8696
TIME...MOT...LOC 2334Z 314DEG 36KT 4120 8756
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
$$
Kluber2 follow-up statements
957
WWUS53 KLOT 242347
SVSLOT
Severe Weather Statement
National Weather Service Chicago/Romeoville
647 PM CDT Sat Jul 24 2021
ILC091-INC073-111-250015-
/O.CON.KLOT.SV.W.0046.000000T0000Z-210725T0015Z/
Kankakee IL-Newton IN-Jasper IN-
647 PM CDT Sat Jul 24 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHEASTERN KANKAKEE...NORTHERN NEWTON AND CENTRAL JASPER
COUNTIES...
At 647 PM CDT, a severe thunderstorm was located near Lake Village,
moving southeast at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Momence, Morocco, Lake Village, Roselawn, Hopkins Park, Mount Ayr,
Fair Oaks, Parr, Sumava Resorts and Thayer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4091 8753 4101 8753 4101 8761 4118 8772
4120 8753 4117 8753 4117 8745 4116 8739
4118 8737 4118 8733 4122 8728 4098 8696
TIME...MOT...LOC 2347Z 328DEG 27KT 4112 8751
HAIL...<.75IN
WIND...60MPH
$$
Kluber602
WWUS53 KLOT 250013
SVSLOT
Severe Weather Statement
National Weather Service Chicago/Romeoville
713 PM CDT Sat Jul 24 2021
ILC091-INC073-111-250023-
/O.EXP.KLOT.SV.W.0046.000000T0000Z-210725T0015Z/
Kankakee IL-Newton IN-Jasper IN-
713 PM CDT Sat Jul 24 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KANKAKEE...
NORTHERN NEWTON AND CENTRAL JASPER COUNTIES WILL EXPIRE AT 715 PM
CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
east central Illinois and northwestern Indiana.
LAT...LON 4091 8753 4101 8753 4101 8761 4118 8772
4120 8753 4117 8753 4117 8745 4116 8739
4118 8737 4118 8733 4122 8728 4098 8696
TIME...MOT...LOC 0013Z 314DEG 36KT 4095 8728
$$
KluberWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 4:00 PM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, Jul 24, 4:00 PM CDT, 2 hours 36 minutes before
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 400 PM CDT Sat Jul 24 2021 .MESOSCALE DISCUSSION... 358 PM CDT We have coordinated a severe thunderstorm watch with the SPC through 10 pm this evening. Semi-discrete storms have begun initiating across far northern IL advance of an approaching cold frontal boundary. Recent radar imagery suggests the storms are beginning to strengthen over northern sections of Cook county, with some rotation noted. In the near term, super cell type storm structures will be probable, but within the next couple hours congealing storm downdrafts and strengthening cold pools will likely result in upscale growth into forward-propagating line segments. Strong damaging winds of 60 to 70 mph look to be the primary threats late this afternoon through early this evening, with the highest threat looking to be over the Chicago metro area through 6 pm. KJB && .SHORT TERM... 235 PM CDT Through Sunday night... The primary focus for today is on the potential for severe thunderstorms. For information about that, please reference the AFD update above and any subsequent mesoscale discussions that are issued this afternoon and evening. A mesoscale discussion covering at least the next few hours will be issued soon. The hot and humid conditions are the other ongoing story of the day. Current temperatures in the lower 90s and dew points as high as the upper 70s are producing oppressive conditions across the region with peak heat indices reaching triple digits in some spots. While the thunderstorms that move through the area will cool things down for a bit, there will be no reprieve from the soupy humidity until tomorrow as dew points will only begin to fall at a good clip in wake of the true cold frontal passage, which won't occur until overnight tonight. The new air mass being ushered in by the cold front is not exactly going to be a cooler air mass. While some degree of cloud cover is expected tomorrow, the strong late July Sun will allow for us to warm up into the lower 90s again in most locations. However, with dew points falling as low as the mid 50s by mid-afternoon tomorrow, peak heat indices won't be more than 2-3 degrees higher than tomorrow's maximum temperatures in most cases. While we should be precipitation-free tomorrow, HRRR-Smoke runs suggest that a greater quantity of smoke will be transported into the area tomorrow behind the aforementioned cold front. Some of this smoke will likely be brought down closer to ground level, resulting in hazy conditions across the area for yet another day. Ogorek && .LONG TERM... 235 PM CDT Thinking regarding the forecast from Monday through Friday remains unchanged, and the below discussion that was issued overnight remains valid. Monday through Friday... July's last full week will start hot with highs of 90 or a little over for many communities Monday through Wednesday. High dew points return Tuesday bringing potential for heat index readings to near 100, mainly on Wednesday. A strong cold front is projected on or near Thursday with potential for thunderstorms just prior to and during that transition. Weak high pressure of 1016 mb will be over the area Monday. With light and variable winds, dew points will start nudging up, but still favor the drier ECMWF over the GFS on Monday, as the GFS just seems too moist for the setup. With ample sun Monday, temperatures could overperform a couple more degrees, with some 93-94 readings possible. A lake breeze will develop Monday. A 500 mb ridge of 597 dam will become established over the lee side of the Rockies into the High Plains for Tuesday and Wednesday, with disturbed northwest flow on its periphery into the Great Lakes region. The focus for any convective initiation looks at this time to be well north of the area Tuesday and into the day Wednesday, anchored more toward the upper jet streak and associated short waves, and by Wednesday also a developing surface front. With low-level flow becoming southwesterly on Tuesday, the high dew point reservoir to our south will be steered back into the area, inevitably aided by evapotranspiration from mature crops. This may make the air mass a little more difficult to substantially heat (i.e. 93+ readings), as well as any returning smoke from fires. Nonetheless, with 850 mb temperatures of 19-22C predicted, hard to see why highs both Tuesday and Wednesday would not reach lower 90s with very warm nights. The signature for highest dew points (widespread mid 70s) is Wednesday, and this is the day we will have to keep an eye on for potential Heavy Advisory criteria. The approach of the frontal system Wednesday night, as well as south-southeast steering flow, result in increasing storm chances and those continuing into Thursday due to model spread on timing. Not surprisingly in such a pattern, the parameter space is there for some severe threat in the Great Lakes region, including possibly an MCS Wednesday Night, but far too away to hang one's hat on much at this time. The surface front continues to be more agreed upon in global guidance over the past two days in shoving southward through the area during Thursday. This looks to bring at least a short episode of cooler temperatures and drier weather at the end of next week (possibly later Thursday, likely Friday, and possibly all of Saturday). MTF && .AVIATION... For the 18Z TAFs... The primary concerns for the terminals continue to focus on the favored timing for strong thunderstorms this afternoon. A minor disturbance is currently shifting eastward across IL, and is producing a few widely scattered showers south of the Chicago area terminals. This activity is expected to remain south of the terminals, but a few storms may develop into northwestern IN over the next couple hours. Otherwise, our main attention this afternoon is focused on a surface cold front, which is currently extends northeastward from northeastern IA into the Green Bay, WI area. Thunderstorms are expected to develop ahead of this front after 3 PM as this front approaches southeastern WI. These storms may develop right overhead, our just north of the terminals over southern WI and far northern IL before tracking southeastward across the area late this afternoon into the evening. The best timing for these storms impacting the Chicago area terminals continues to be in the 21 to 01z timeframe, with a slightly earlier time at RFD. Strong northerly wind gusts, potentially in excess of 50 kt will be possible with these strong storms as they shift across the area. The storms will end at the terminals after about 01z as they shift south. However, the storms may continue to impact southward departures and arrivals through the evening as they continue shifting into central parts of IL and IN. The surface front will lag the storms by a considerable amount. Before it passes, there could to a few isolated or scattered showers or even a storm in the early to mid evening near ORD and MDW, but confidence continues to be very low with this possibility. Otherwise, there is some potential for some reduced visibilities in fog late tonight with diminishing low-level flow and continued high moisture. On Sunday, the west-northwesterly winds will increase. KJB && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && Visit us at weather.gov/chicago Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSChicago www.twitter.com/NWSChicago www.youtube.com/NWSChicago
Hazardous weather outlook, Jul 24, 2:50 PM CDT, 3 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
250 PM CDT Sat Jul 24 2021
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-252000-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
250 PM CDT Sat Jul 24 2021 /350 PM EDT Sat Jul 24 2021/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Limited Tornado risk.
Limited hail risk...up to quarter size.
Limited damaging wind risk...up to 65 mph.
Limited Flooding Risk.
Limited Excessive Heat Risk.
DISCUSSION...
Scattered thunderstorms are currently developing over northern
Illinois and will continue to grow in strength and coverage
this afternoon as they move southeastward across northeast
Illinois and northwest Indiana this evening. Some of these
storms will have the potential to become severe. Very heavy
rain is also possible with these storms which may cause
localized flooding, especially in urban areas.
Hot and humid conditions will continue ahead of the thunderstorms
with heat index values as high as 100 to 105 degrees.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Sunday...
Limited Excessive Heat Risk.
Elevated Fire Weather Risk.
Tuesday...
Limited Excessive Heat Risk.
Wednesday and Thursday...
Limited Thunderstorm Risk.
Limited Excessive Heat Risk.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed this afternoon into this evening.
GENERAL STORM MOTION OF THE DAY:
Moving toward the southeast at 40 to 45 mph.
LMZ740>745-252000-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
250 PM CDT Sat Jul 24 2021
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Limited Waterspout Risk.
Limited hail risk...up to quarter size.
Limited thunderstorm wind gust risk...up to 50 knots.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Wednesday and Thursday...
Limited Thunderstorm Risk.
Ogorek
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoIn the hours before
Local storm report, Jul 24, 5:26 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
526 PM CDT SAT JUL 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 PM TSTM WND DMG 1 NNE PORTAGE PARK - CH 41.96N 87.75W
07/24/2021 COOK IL PUBLIC
PHOTO SHARED ON SOCIAL MEDIA OF A LARGE TREE
BRANCH DOWNED NEAR THE I-90 AND I-94 SPLIT
ON THE NORTHWEST SIDE OF CHICAGO. TIME
ESTIMATED FROM RADAR.
&&
ROSpecial weather statement, Jul 24, 5:31 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
531 PM CDT Sat Jul 24 2021
ILZ020-106-242300-
Kendall IL-Northern Will IL-
531 PM CDT Sat Jul 24 2021
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL KENDALL AND WEST
CENTRAL WILL COUNTIES UNTIL 600 PM CDT...
At 530 PM CDT, Doppler radar was tracking a strong thunderstorm near
Shorewood, moving east at 30 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Joliet, South Romeoville, South Plainfield, Lockport, New Lenox,
Crest Hill, Shorewood, Ingalls Park, Preston Heights, Fairmont,
Rockdale and Crystal Lawns.
This includes...University of St. Francis, Chicagoland Speedway...
Route 66 Raceway, Joliet Junior College, and Joliet Slammers
Baseball.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern Illinois.
LAT...LON 4147 8809 4152 8831 4161 8831 4160 8800
4147 8800
TIME...MOT...LOC 2230Z 272DEG 27KT 4156 8825
KluberLocal storm report, Jul 24, 5:43 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
543 PM CDT SAT JUL 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM TSTM WND DMG 1 SW LINCOLN PARK - CHI 41.92N 87.66W
07/24/2021 COOK IL PUBLIC
LARGE TREE LIMBS DOWNED ONTO A CAR IN
LINCOLN PARK. TIME ESTIMATED FROM RADAR.
&&
ROSpecial weather statement, Jul 24, 5:50 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
550 PM CDT Sat Jul 24 2021
ILZ023-105>108-INZ001-002-242345-
Eastern Will IL-Southern Cook IL-Southern Will IL-Kankakee IL-
Northern Will IL-Porter IN-Lake IN-
550 PM CDT Sat Jul 24 2021
...SIGNIFICANT WEATHER ADVISORY FOR WILL...NORTHERN KANKAKEE...
SOUTHEASTERN COOK...PORTER AND LAKE COUNTIES UNTIL 645 PM CDT...
At 550 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Beverly Shores to Steger to near Manhattan.
Movement was southeast at 30 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Joliet, Hammond, Gary, Portage, Merrillville, Valparaiso, Chicago
Heights, Schererville, Hobart, Lansing, Crown Point, New Lenox,
Highland, Munster, Park Forest, Matteson, Mokena, Frankfort,
Chesterton and Channahon.
This includes... Indiana University Northwest, Valparaiso
University, Channahon State Park, Chicagoland Speedway...Route 66
Raceway, Governors State University, Illiana Motor Speedway, Indiana
Dunes State Park, Lake County Fairgrounds, Porter County Fairgrounds,
South Shore Rail Cats Baseball, and Will County Fairgrounds.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern Illinois...and northwestern Indiana.
LAT...LON 4122 8755 4120 8824 4149 8825 4152 8765
4163 8735 4162 8728 4163 8716 4165 8715
4165 8710 4171 8693 4137 8693
TIME...MOT...LOC 2250Z 293DEG 25KT 4167 8700 4147 8762 4145 8804
KluberLocal storm report, Jul 24, 6:17 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
617 PM CDT SAT JUL 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM TSTM WND DMG 1 SW WHITING 41.67N 87.51W
07/24/2021 LAKE IN TRAINED SPOTTER
COUPLE OF 2 TO 3 INCH DIAMETER TREE LIMBS
DOWNED BY ESTIMATED 60 MPH WIND GUSTS.
&&
ROLocal storm report, Jul 24, 6:22 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
622 PM CDT SAT JUL 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM TSTM WND DMG 1 SSE NORRIDGE 41.95N 87.82W
07/24/2021 COOK IL PUBLIC
VIDEO SHARED ON SOCIAL MEDIA OF A LARGE TREE
SNAPPED IN NORRIDGE. TIME ESTIMATED FROM
RADAR.
&&
ROThe office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 3:34 PM CDT | Special Weather Statement | LOT | Lake | 41 min |
| Jul 24, 3:54 PM CDT | Severe Thunderstorm Warning | LOT | Cook, DuPage | 51 min |
| Jul 24, 3:58 PM CDT | Special Marine Warning | LOT | 92 min | |
| Jul 24, 4:26 PM CDT | Severe Thunderstorm Warning | LOT | Cook | 49 min |
| Jul 24, 5:00 PM CDT | Special Marine Warning | LOT | 60 min | |
| Jul 24, 5:01 PM CDT | Severe Thunderstorm Warning | LOT | Cook | 59 min |
| Jul 24, 5:31 PM CDT | Special Weather Statement | LOT | Will | 29 min |
| Jul 24, 5:36 PM CDT | Severe Thunderstorm Warning | LOT | Will | 16 min |
| Jul 24, 5:50 PM CDT | Special Weather Statement | LOT | Will | 55 min |
| Jul 24, 6:07 PM CDT | Severe Thunderstorm Warning | LOT | Kankakee, Will | 53 min |
| Jul 24, 6:00 PM CDT | Severe Thunderstorm Warning | LOT | Porter | 60 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2021Severe Thunderstorm Warnings in Illinois, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.